Tardive dyskinesias in the elderly

Research output: Contribution to journalArticle

Abstract

The progressive ageing of the population will produce an increase of those neuropsychiatric disturbances (late onset psychosis, behavioural disturbances of dementia, psychosis in Parkinson's disease) which may require treatment with antipsychotics. However, aged individuals are at higher risk for the development of adverse events from these drugs, namely extrapyramidal disturbances and tardive dyskinesias (TD). TD are a complex disorder, and despite much work done both in basic science and in clinical studies, many issues are still unresolved, such as risk factors, natural history and response to treatment. Although TD may be a mild disorder, it may become debilitating in a proportion of patients. As treatment is often quite disappointing, efforts are directed to its prevention. In this respect, atypical antipsychotics, with their peculiar mixed dopamine-serotonin antagonism, present a clear advantage over classic neuroleptics in young schizophrenic patients, with a lower incidence of TD during chronic treatment. Data are accumulating to show that this is likely to be true also in older patients.

Original languageEnglish
JournalInternational Journal of Geriatric Psychiatry
Volume16
Issue numberSUPPL. 1
Publication statusPublished - 2001

    Fingerprint

Keywords

  • Atypical antipsychotics
  • Tardive dyskinesia

ASJC Scopus subject areas

  • Geriatrics and Gerontology
  • Psychiatry and Mental health

Cite this